Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 156, NWS Houston/Galveston, TX

July 21, 2004Harris County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 21, 2004, 4:19 PM CDT for Harris County, Montgomery County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2004, 4:19 PM CDT (21:19 UTC)
Expired
Jul 21, 2004, 5:00 PM CDT
In force
41 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Harris County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 76 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:15 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 21, 3:15 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CDT WED JUL 21 2004

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXITING THE COASTAL COUNTIES AND
CONTINUING TO MARCH NORTHWARD. WILL KEEP ISOLATED POPS FOR THIS
EVENING AREAWIDE AND TOWARD MORNING FOR THE SOUTHERN HALF. ON
THURSDAY...PWS ARE PROGGED TO REMAIN AROUND 1.8 INCHES...CONVECTIVE
TEMPS ARE IN THE MID 80S AND SE TX LIES ON THE EAST SIDE OF AN
INVERTED 500 MB TROUGH AXIS. PRECIP COVERAGE SHOULD BE DECENT ON
THURSDAY.

PWS ARE CURRENTLY FORECAST TO REMAIN BETWEEN 1.7 AND 1.8
INCHES ON FRIDAY BUT 85H TEMPS BEGIN TO WARM AS A RIDGE OF HIGH
PRESSURE BUILDS EXPANDS ACROSS TEXAS. IT IS UNCLEAR HOW THE THERMAL
INVERSION WILL AFFECT RAIN COVERAGE BUT AM EXPECTING LESS COVERAGE
AND WARMER TEMPS FOR FRI. SATURDAY LOOKS LIKE THE BEST DAY OF THE
WEEKEND. SOUTHWEST WINDS AT 850 MB WILL ALLOW TEMPS TO CLIMB INTO
THE MID AND UPPER 90S. THE RIDGE WILL RETROGRADE WESTWARD ON SUNDAY.
THIS ALLOWS HEIGHTS TO FALL IN RESPONSE TO A DEEPENING EASTERN TROUGH
OF LOW PRESSURE. PWS ARE FORECAST TO REACH 2 INCHES BY SUNDAY. A
SERIES OF UPPER LEVEL WILL APPROACH THE REGION SUNDAY AND MONDAY AND
COUPLED WITH THE HIGH PW AIR SHOULD BRING HIGHER RAIN CHANCES TO THE
AREA. THE GFS IS ADVERTISING A FRONTAL PASSAGE ON SUNDAY. THE GFS
WAS CORRECT LAST SUNDAY...BUT 2 FRONTS IN JULY??? NOT SURE HOW THIS
WILL PLAY OUT BUT THE TROUGH IS REASONABLY DEEP WITH ENOUGH NORTHERLY
PUSH TO AT LEAST BRING THE FRONT TO THE COAST. A WEAKNESS REMAINS AT
500 MB THROUGH WEDNESDAY AND WILL KEEP CHANCE POPS IN THE FORECAST
THROUGH WEDNESDAY. 43/46

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  72 91 73 94 72 / 20 30 20 20 05
HOUSTON(IAH)           74 91 75 95 72 / 20 40 20 20 05
GALVESTON (GLS)        80 89 80 90 79 / 20 40 20 20 05

&&
Hazardous weather outlook, Jul 21, 7:00 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT WED JUL 21 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT WED JUL 21 2004

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:32 PM CDTTornado WarningHGXHarris, Montgomery43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.